Massachusetts, 2002

Hail and Damaging Wind in Massachusetts, July 4, 2002

July 4, 2002 · NWS BOX · 4 events in 2 counties and zones

Severe thunderstorms produced dime to nickel sized hail in Granville, Chicopee, and Springfield. The storms also downed trees and large branches in Springfield and Wilbraham.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms produced dime to nickel sized hail in Granville, Chicopee, and Springfield. The storms also downed trees and large branches in Springfield and Wilbraham. Lightning from other thunderstorms later in the day struck two large hemlock trees in Southampton, igniting a fire at an auto salvage yard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 4, 12:55 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 4, 12:55 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
155 PM EDT THU JUL 4 2002

SHORT TERM (TNGT-FRI):  MAIN CONCERNS CONT TO BE HEAT INDICES AND
TSTM POTL TNGT.  PLANNING ON CONTG EXCESSIVE HEAT ADVY AS MOST LOCS
IN NRN CT/NRN RI/CNTRL-ERN MA CURRENTLY HAVE HXS 100-105 WHICH WL
CONT THRU THE EVE.  OUTSIDE OF WRNG AREA XPCT HXS TO REMAIN 95-100.
DESPITE APCH OF FNT TNGT...COOLER/DRIER AIR LAGS FARTHER BACK AND
ALTHO DEWPTS WL BEGIN TO DROP OFF LATE TNGT...IT PRBLY WONT BE TIL
MIDDAY FRI WHEN DRIER AIR REALLY BEGINS TO FILTER IN.  ALTHO TMPS WL
MANAGE TO CLIMB WELL INTO 80S FRI AFTN...SHUD BE MUCH MORE
COMFORTABLE WITH DEWPTS DROPPING INTO M-U50S AND INCRSG NW WND.

REGARDING TSTM POTL...KEEPING CHC POPS GOING INTO ERLY TNGT.  AMS
CONTS TO DESTABILIZE THIS AFTN AND REGIONAL 88D LOOP SHOWS TSTMS
BREAKING OUT UPSTREAM ACRS NYS/NRN NEW ENG INVOF FNT.  STILL ENUF OF
A CAP IN PLACE OVR SRN NEW ENG TO PREVENT ACTVTY FM DVLPG...BUT MDL
SOUNDGS SHOW CAP ERODING OVR NXT FEW HRS.  XPCT TO SEE SCTD TSTMS
BEGIN TO POP BY LATE AFTN AND PERSIST INTO ERLY EVE.  SVR THREAT
REMAINS HIEST TO OUR N AND W PER WW 490/491...BUT HAVE TO WATCH FOR
ISOLD SVR/HVY RAINERS IN BOX FA GIVEN TREMENDOUS AMT OF INSTABY EVEN
THO WE HAVE A WEAKER WND FIELD ALF AND HI FRZG LVL.  HODOGRAPHS
SUPPORT MULTICELLS OVR MORE OF AN ORGANIZED SQUALL LN WITH POTL FOR
ISOLD SUPERCELL.

LONG TERM (FRI NGT-THU):  NOT MUCH TO DEAL WITH THRU REST OF HOLIDAY
WEEKEND AS LARGE SFC HI BLDS ACRS GRTLKS.  HWVR UPR LO OVR NRN NEW
ENG WL PRBLY GIVE US SOME DIURNAL CLDNS SAT...BUT DECIDED TO BACK
OFF ON POPS GIVEN AMT OF SUBSIDENCE AND FACT THAT DEEPER LL MOISTR
SHUD REMAIN N OF FA.

NO ARGUMENTS WITH MED RANGE GUID FOR MON-THU.  AS SFC HI BCMS
CENTERED OVR MIDATLC...CDFNT DROPS S ACRS FA TUE BRINGING CHC
SHWRS...THEN DRY AND SEASONABLE WX AGAIN WED/THU AS NXT LARGE SFC HI
BLDS FM GRTLKS TO SRN NEW ENG COAST.

MARINE...NO HEADLINES AS WNDS/SEAS FCST TO REMAIN BLO SCA.

.BOX...
CT...EXCESSIVE HEAT WRNG THRU THIS EVE ZNS 2>4.
MA...EXCESSIVE HEAT WRNG THRU THIS EVE ZNS 4>7 AND 11>19.
NH...NONE.
RI...EXCESSIVE HEAT WRNG THRU THIS EVE ZNS 1>5.
MARINE...NONE.

JWD/DRAG

In the hours before

Special weather statement, Jul 4, 4:16 PM EST, 14 minutes before
CTZ002-MAZ009-011-042145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
516 PM EDT THU JUL 4 2002

AT 515 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM...WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH
AND SMALL HAIL...OVER TOLLAND...OR ABOUT 17 MILES NORTH OF
TORRINGTON...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
  GRANVILLE AROUND 535 PM
  SOUTHWICK...GRANBY...WESTFIELD AND SUFFIELD AROUND 545 PM

The radar

The Albany radar (KENX), 114 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Hampden

When
July 4, 4:30 PM EST
Where
Hampden County, Granville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.067, -72.867

Hail, Hampden

When
July 4, 4:45 PM EST to 4:55 PM EST
Where
Hampden County, Chicopee
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
42.133, -72.583

Thunderstorm Wind, Hampden

When
July 4, 4:55 PM EST
Where
Hampden County, Springfield
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.117, -72.583

Lightning, Hampshire

When
July 4, 6:35 PM EST
Where
Hampshire County, Southhampton
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306621, 5306622, 5306623, 5306624.